Kansas, 2017

Tornado and Hail in Kansas, May 18, 2017

May 18, 2017 · NWS TOP · 48 events in 10 counties and zones

Severe t-storms developed near a warm front during the late afternoon of May 18th. The storms were very slow moving and had reports of funnels and lowerings from time to time as they moved across Morris, Dickinson and into Wabaunsee counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Severe t-storms developed near a warm front during the late afternoon of May 18th. The storms were very slow moving and had reports of funnels and lowerings from time to time as they moved across Morris, Dickinson and into Wabaunsee counties. A brief tornado was reported by chasers in open country in the Flint Hills. No damage was reported from the tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 18, 1:19 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, May 18, 1:19 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
219 PM CDT Thu May 18 2017

.SHORT TERM...(This evening through Tonight)
Issued at 159 PM CDT Thu May 18 2017

Focus for tonight will be the threat for severe weather across
northeast Kansas.  This afternoon, a warm front was noted across
east central Kansas oriented from east to west.  Main concern this
afternoon will be if storms begin to develop along this warm front
as the HRRR has been depicting  in model runs.  CAPE near/south of
this boundary is over 3000 J/kg with effective bulk shear values of
50 knots.  During the afternoon hours, the NAM also shows 0-1 shear
along this boundary around 25 knots, with steep mid-level lapse
rates. Any discrete storms forming along this boundary will have the
potential to quickly become supercellular with the main hazards
being large hail, damaging winds, and tornadoes. If storms do form
this afternoon, exact details for tonight look more unclear as
instability will be weaker and subsidence from storms may act to
alleviate severity later tonight.  For tonight, storms that are
expected to fire up on the dry line located in southwestern Kansas
and extending southward into Oklahoma. Models have been fairly
consistent in having these storms congeal into a line/bow and move
through northeast Kansas this evening. This would bring a main
hazard of widespread wind damage across the area, although hail or
an embedded spin up tornado cannot be ruled out.  Additional
development behind this line is possible bringing another round of
heavy rain to the area, increasing the potential for flash flooding.
 This is especially true in areas in north central Kansas that have
already seen heavy rainfall totals earlier in the week.  With the
potential for more developing showers and thunderstorms tomorrow, a
flash flood watch has been issued for the entirety of northeast
Kansas beginning this afternoon and extending into Saturday morning.

.LONG TERM...(Friday through Thursday)
Issued at 159 PM CDT Thu May 18 2017

The vast majority of the long term forecast period forecast effort
focuses on Friday and Friday night severe/flooding potential, with
periods beyond that generally trending toward a model consensus at
this time with minimal expected impacts through the remainder of
the forecast.

For Friday, much of the details will lie in how quickly convection
exits the area early Friday morning. Current indications are that
it will make a substantial eastward push overnight and exit the
region early. If this occurs, it would give much of the forecast
area more time to recharge instability as the true warm front
surges/mixes back north during the day in advance of a strong
upper level trough. Long, clockwise curved hodographs with low
LCL/LFC heights and rather steep lapse rates through the cloud-
bearing layer all point to another day with widespread severe
weather potential. This will include tornado potential across the
warm sector, and the most likely this warm sector will include
much of eastern Kansas with main uncertainty being in the
northwestward extent. There are two potential limiting factors.
1) Early day convection ends late and keeps the boundary layer
stable for much of the day, effectively mitigating instability.
2) Storms develop too close to each other, resulting in continued
hail and damaging wind potential but limiting overall tornado
potential.
Regardless, severe storms are possible with some potential for
another higher-end episode of severe weather. The other concern
will be flash flooding with multiple rounds of thunderstorm again
possible over what is likely to be saturated ground conditions
with elevated stream levels after tonight's storms. WPC has the
area in a moderate risk for excessive rainfall and for good
reason, so have continued the flash flood watch through Friday
night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1205 PM CDT Thu May 18 2017

Cloud deck varies from SCT to BKN at terminals near 3kft for the
next hour or two before becoming VFR this afternoon. Hi-res
guidance brings storms into the area near 22Z, with the main line
of storms near 00-03Z. These storms will greatly reduce conditions
as seen in the TEMPO groups. Timing for convection ending across
the area is still low although best consensus is near 14Z. There
is a chance MVFR ceilings will linger into the end of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Heller
LONG TERM...Barjenbruch
AVIATION...Heller
Hazardous weather outlook, May 18, 1:26 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
226 PM CDT Thu May 18 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-191930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
226 PM CDT Thu May 18 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are likely this afternoon through tonight.
These thunderstorms will be capable of tornadoes, very large hail,
damaging winds and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are likely on Friday afternoon. While
some details depend on the exact evolution of storms tonight,
there is increasing confidence that multiple rounds of
thunderstorms can be expected Friday afternoon into Friday night.
These storms will likely be capable of producing large hail,
damaging winds, tornadoes, and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 18, 3:18 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
418 PM CDT THU MAY 18 2017

KSZ037-182145-
Morris-
418 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORRIS COUNTY UNTIL 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burdick, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Further strengthening is possible.

Locations impacted include...
White City, Dwight, Wilsey, Parkerville, Latimer, Council Grove Lake
and Burdick.

A tornado watch remains in effect until 1000 PM CDT for central and
east central Kansas.

LAT...LON 3887 9689 3887 9650 3883 9650 3882 9639
      3878 9639 3852 9668 3852 9693
TIME...MOT...LOC 2117Z 205DEG 33KT 3855 9678

BB

The radar

The Topeka radar (KTWX), 56 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

30 hail, 17 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Morris

When
May 18, 3:43 PM CST to 3:44 PM CST
Where
Morris County, 0.54 mi W of Wilsey
Measured
0.88 in hail
Reported by
Public
Coordinates
38.630, -96.680

Hail, Morris

When
May 18, 3:50 PM CST to 3:51 PM CST
Where
Morris County, 2.07 mi N of Helmick
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.650, -96.600

Hail, Morris

When
May 18, 3:53 PM CST to 3:54 PM CST
Where
Morris County, 2.14 mi NNW of Helmick
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.650, -96.610

Hail, Morris

When
May 18, 3:55 PM CST to 3:56 PM CST
Where
Morris County, 1.08 mi W of Kelso
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -96.670

Hail, Geary

When
May 18, 4:06 PM CST to 4:07 PM CST
Where
Geary County, 2.07 mi S of Brant
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.920, -96.850

Hail, Geary

When
May 18, 4:07 PM CST to 4:08 PM CST
Where
Geary County, 1.28 mi ESE of Grandview Plaza
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.990, -96.780

Hail, Morris

When
May 18, 4:25 PM CST to 4:26 PM CST
Where
Morris County, 2.15 mi E of Parkerville
Measured
1.75 in hail
Reported by
Public
Coordinates
38.770, -96.610

Tornado, Wabaunsee

When
May 18, 4:52 PM CST
Where
Wabaunsee County, 2 mi SE of Alta Vista
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
38.849, -96.454

A report from a chaser indicated a brief tornado in open country in the Flint Hills. No damage was reported. The tornado lasted less than 30 seconds.

Hail, Geary

When
May 18, 4:52 PM CST to 4:53 PM CST
Where
Geary County, 12.37 mi E of Olson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -96.570

Hail, Morris

When
May 18, 5:00 PM CST to 5:01 PM CST
Where
Morris County, 1.08 mi W of Burdick
Measured
1 in hail
Reported by
Public
Coordinates
38.570, -96.850

Report was received via social media.

Hail, Wabaunsee

When
May 18, 5:03 PM CST to 5:04 PM CST
Where
Wabaunsee County, 0.88 mi SW of Alta Vista
Measured
2 in hail
Reported by
Public
Coordinates
38.860, -96.490

Report received via social media.

Hail, Wabaunsee

When
May 18, 5:06 PM CST to 5:07 PM CST
Where
Wabaunsee County, 2.77 mi WSW of Volland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.940, -96.450

Hail, Wabaunsee

When
May 18, 5:10 PM CST to 5:11 PM CST
Where
Wabaunsee County, 0.88 mi SW of Alta Vista
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.860, -96.490

The report was time estimated via radar.

Hail, Dickinson

When
May 18, 5:11 PM CST to 5:12 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -97.210

Nickel to quarter size hail was reported.

Thunderstorm Wind, Dickinson

When
May 18, 5:11 PM CST to 5:12 PM CST
Where
Dickinson County, Enterprise
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.900, -97.120

Reports of at least one 60 mph wind gust.

Thunderstorm Wind, Dickinson

When
May 18, 5:15 PM CST to 5:16 PM CST
Where
Dickinson County, 2.63 mi SW of Chapman
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.940, -97.050

Shingles were torn off of a hours along with 8-10 inch diameter limbs blown down. A tin roof was also torn off a shed.

Hail, Wabaunsee

When
May 18, 5:39 PM CST to 5:40 PM CST
Where
Wabaunsee County, 0.69 mi N of Vera
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.060, -96.100

Hail, Wabaunsee

When
May 18, 5:45 PM CST to 5:46 PM CST
Where
Wabaunsee County, 0.69 mi N of Maple Hill
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.090, -96.030

Hail, Shawnee

When
May 18, 5:58 PM CST to 5:59 PM CST
Where
Shawnee County, 4.51 mi WNW of Pauline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.990, -95.760

Hail, Shawnee

When
May 18, 5:58 PM CST to 5:59 PM CST
Where
Shawnee County, 4.87 mi S of Menoken
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -95.760

Hail, Shawnee

When
May 18, 6:00 PM CST to 6:01 PM CST
Where
Shawnee County, 1.38 mi S of Menoken
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.060, -95.750

Hail, Shawnee

When
May 18, 6:01 PM CST to 6:02 PM CST
Where
Shawnee County, 4.28 mi SSW of Menoken
Measured
1.5 in hail
Reported by
Public
Coordinates
39.020, -95.770

Hail, Shawnee

When
May 18, 6:01 PM CST to 6:02 PM CST
Where
Shawnee County, 1.75 mi ESE of Menoken
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.070, -95.720

Report was from near Interstate 70 and Gage.

Hail, Shawnee

When
May 18, 6:03 PM CST to 6:04 PM CST
Where
Shawnee County, 3.5 mi S of Menoken
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -95.760

Thunderstorm Wind, Jefferson

When
May 18, 6:03 PM CST to 6:04 PM CST
Where
Jefferson County, 2.77 mi ENE of Grantville
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.090, -95.520

Tree was reported down, the size was unknown. 6 to 8 inch diameter limbs were also down.

Hail, Shawnee

When
May 18, 6:06 PM CST to 6:07 PM CST
Where
Shawnee County, 2.82 mi S of Elmont
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.130, -95.710

Report from 46th and Button Road.

Hail, Wabaunsee

When
May 18, 6:15 PM CST to 6:16 PM CST
Where
Wabaunsee County, 2.14 mi SSE of Vera
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.020, -96.090

Hail, Wabaunsee

When
May 18, 6:15 PM CST to 6:16 PM CST
Where
Wabaunsee County, 0.69 mi N of Vera
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.060, -96.100

Time was corrected via radar. Small tree limbs were also reported down.

Thunderstorm Wind, Dickinson

When
May 18, 6:25 PM CST to 6:26 PM CST
Where
Dickinson County, 0.88 mi NW of Chapman
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.980, -97.030

A tree was reported down.

Thunderstorm Wind, Jackson

When
May 18, 6:53 PM CST to 6:54 PM CST
Where
Jackson County, 1.48 mi SSW of Denison
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.380, -95.640

Photo was received via social media showing a 4 inch diameter limb snapped off a tree. Time was corrected via radar.

Hail, Jackson

When
May 18, 6:55 PM CST to 6:56 PM CST
Where
Jackson County, 1.75 mi SE of Hoyt
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.230, -95.680

Hail, Douglas

When
May 18, 6:57 PM CST to 6:58 PM CST
Where
Douglas County, 1.76 mi ENE of Vinland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.840, -95.140

Wind gusts were also reported to be 50 to 55 mph.

Thunderstorm Wind, Jefferson

When
May 18, 6:57 PM CST to 6:58 PM CST
Where
Jefferson County, 4.75 mi WSW of Half Mound
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.370, -95.580

Trees were reported down. Time was estimated via radar.

Thunderstorm Wind, Jefferson

When
May 18, 7:07 PM CST to 7:08 PM CST
Where
Jefferson County, 2.76 mi ENE of Valley Falls
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.340, -95.420

Widespread tree branches 6 to 12 inches in diameter were reported down. A healthy 18 inch diameter tree and barn were blown over. Power lines were also reported down with power out in the city of Valley Falls.

Hail, Jefferson

When
May 18, 7:08 PM CST to 7:09 PM CST
Where
Jefferson County, 2.14 mi SSW of Valley Falls
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
39.300, -95.480

Thunderstorm Wind, Jefferson

When
May 18, 7:08 PM CST to 7:09 PM CST
Where
Jefferson County, 3.8 mi W of Half Mound
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.390, -95.570

Metal barn 70 x 145 feet in dimension was blown over. Trees were also blown over with roots exposed. Debris was spread approximately a half of a mile to the west. Time was based on radar.

Hail, Jefferson

When
May 18, 7:09 PM CST to 7:10 PM CST
Where
Jefferson County, 0.87 mi NW of Valley Falls
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
39.340, -95.480

Hail, Jackson

When
May 18, 7:11 PM CST to 7:12 PM CST
Where
Jackson County, 0.69 mi S of Denison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -95.630

Hail, Jefferson

When
May 18, 7:17 PM CST to 7:18 PM CST
Where
Jefferson County, 0.54 mi E of Mc Louth
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
39.200, -95.210

Reported within the city of Mclouth.

Thunderstorm Wind, Osage

When
May 18, 8:19 PM CST to 8:20 PM CST
Where
Osage County, 2.34 mi NNE of Michigan Vly
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.710, -95.500

Home anemometer measured a peak gust of 65 MPH.

Thunderstorm Wind, Jackson

When
May 18, 8:22 PM CST to 8:23 PM CST
Where
Jackson County, 1.48 mi SSW of Denison
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.380, -95.640

Picture received via social media showing a 4 inch diameter tree limb snapped.

Thunderstorm Wind, Franklin

When
May 18, 8:34 PM CST to 8:35 PM CST
Where
Franklin County, Centropolis
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.720, -95.350

Estimated wind gust.

Thunderstorm Wind, Douglas

When
May 18, 8:39 PM CST to 8:40 PM CST
Where
Douglas County, 3.23 mi E of Worden
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.780, -95.270

Tree limbs 3 to 4 inches in diameter were down.

Thunderstorm Wind, Douglas

When
May 18, 8:44 PM CST to 8:45 PM CST
Where
Douglas County, 2.14 mi NNE of Lone Star
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.900, -95.340

Estimated wind gust.

Thunderstorm Wind, Douglas

When
May 18, 8:50 PM CST to 8:51 PM CST
Where
Douglas County, 2.15 mi W of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.970, -95.270

Estimated wind gust.

Thunderstorm Wind, Douglas

When
May 18, 8:52 PM CST to 8:53 PM CST
Where
Douglas County, 2.33 mi SSW of Lawrence
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.940, -95.250

Estimated wind gust near 23rd and Alabama.

Thunderstorm Wind, Jefferson

When
May 18, 8:55 PM CST to 8:56 PM CST
Where
Jefferson County, Nortonville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.420, -95.330

Power lines were reported down.

Thunderstorm Wind, Douglas

When
May 18, 9:00 PM CST to 9:01 PM CST
Where
Douglas County, 2.33 mi SSW of Lawrence
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.940, -95.250

Tree limb 4 inches in diameter was down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702188, 702189, 702190, 702191, 702192, 702193, 702194, 688186, 702195, 702196, 702197, 702198, 702199, 702200, 702201, 702204, 702205, 702207, 702208, 702209, 702210, 702212, 702213, 702214, 702215, 702216, 702217, 702218, 702220, 702222, 702230, 702223, 702231, 702233, 702232, 702235, 702236, 702237, 702239, 702240, and more.